Hail, Newton
- When
- July 22, 12:15 AM CST
- Where
- Newton County, 2 mi SE of Seneca
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.833, -94.567
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 22, 12:03 AM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 103 AM CDT TUE JUL 22 2003 .DISCUSSION... THE UPPER PATTERN WAS UNDERGOING AMPLIFICATION THIS MORNING AS A POWERFUL 120 KT JET WAS DIVING SOUTH THROUGH THE CENTRAL U.S. UPPER LEVEL DIVERGENT FIELD ON THE NOSE OF THIS JET WAS SUPPORTING CONVECTION FROM THE CENTRAL PLAINS INTO MISSOURI. AT THE SURFACE A FRONT EXTENDED ALONG THE KANSAS/OKLAHOMA BORDER INTO NORTHERN ARKANSAS WHILE SURFACE HIGH PRESSURE BUILDING SOUTH OUT OF THE SOUTHERN CANADIAN PROVINCES. A CONVECTIVE COMPLEX HAD ORGANIZED ACROSS CENTRAL KANSAS WITH WEAKER ACTIVITY EXTENDING EAST INTO WEST CENTRAL MISSOURI. THUNDERSTORMS HAD INCREASED IN A BAND OF LOW TO MID LEVEL WARM AIR ADVECTION EXTENDING FROM THE CENTRAL KANSAS CONVECTIVE COMPLEX SOUTHEAST INTO FAR SOUTHWEST MISSOURI. THIS ACTIVITY WAS SUPPORTED BY MASS CONVERGENCE AT 700 MB AND DIFFLUENCE AT 300 MB AS DEPICTED BY PROFILERS. STORMS HAVE PRODUCED UP TO NICKEL SIZE HAIL IN FAR SOUTHWEST MISSOURI EARLY THIS MORNING. SHORT TERM (TODAY THROUGH WEDNESDAY)... THE UPPER RIDGE WHICH BROUGHT ABOVE NORMAL TEMPERATURES TO THE REGION THIS PAST WEEK WILL RETROGRADE TO THE WEST WHILE A TROUGH IS CARVED OUT TO THE EAST. THIS WILL RESULT IN A DEEP NORTHWEST FLOW AND THE INFILTRATION OF MUCH COOLER AND DRIER AIR. BEFORE THIS OCCURS ELEVATED CONVECTION WILL CONTINUE THIS MORNING ACROSS THE OZARKS REGION AS THE LEAD SHORTWAVE SWEEPS ACROSS THE AREA. I WILL BASE PRECIPITATION CHANCES ON LATEST RADAR TRENDS...BUT WILL PROBABLY CARRY LIKELY RAIN CHANCES ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS EARLY THIS MORNING WITH LESSER CHANCES FARTHER NORTHEAST. I EXPECT THAT MOST OF THE PRECIPITATION WILL BE OVER BY MIDDAY GIVEN CURRENT TRENDS. DECENT 0-6 KM SHEAR AND MODERATELY STEEP LAPSE RATES WILL SUPPORT A FEW SEVERE STORMS THROUGH THE EARLY MORNING HOURS. CONVECTION WILL DIMINISH BY MIDDAY AS THE SHORTWAVE EXITS THE REGION. LINGERING CLOUDS AND COOL AIR ADVECTION WILL KEEP HIGHS IN THE UPPER 70S TO LOWER 80S AT MOST LOCATIONS. THE COOLER AND DRIER AIRMASS WILL SETTLE ACROSS THE OZARKS INTO WEDNESDAY NIGHT AS THE COOL CANADIAN HIGH PRESSURE SYSTEM BUILDS INTO THE REGION. OVERNIGHT LOWS WILL GENERALLY FALL INTO THE 50S TONIGHT AND WEDNESDAY NIGHT. RECORD LOWS MAY BE APPROACHED AT SPRINGFIELD AND JOPLIN. LONG TERM (THURSDAY THROUGH SUNDAY)... SEASONABLY WARM AND HUMID CONDITIONS WILL MAKE THEIR RETURN FROM LATE WEEK INTO THE WEEKEND AS THE SURFACE HIGH SHIFTS TO THE EAST. RETURN SOUTHERLY FLOW AND BUILDING 500 MB HEIGHTS WILL SEND HIGHS BACK TO NEAR 90 DEGREES. && .AVIATION... SCATTERED CONVECTION AND AREAS OF MVFR CONDITIONS WILL AFFECT SOUTHWEST MISSOURI THROUGH MID MORNING. THE JOPLIN TERMINAL WILL BE MOST AFFECTED BY THE STRONGEST STORMS. STRONG COLD AIR ADVECTION IN THE WAKE OF THIS SYSTEM COMBINED WITH STEEP LOW LEVEL LAPSE RATES SHOULD LEAD TO A CONSIDERABLE CUMULUS/STRATA-CUMULUS THIS AFTERNOON. A COUPLE HOURS OF BROKEN MVFR/VFR CEILINGS WILL BE POSSIBLE AT THE SPRINGFIELD (KSGF) AND JOPLIN (KJLN) TERMINALS THIS AFTERNOON. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE .KS...NONE FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1259 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS...A FEW OF THESE STORMS MAY CONTAIN HAIL TO THE SIZE OF PENNIES AND LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: BEGINNING IN THE NORTHWEST PORTIONS OF THE OUTLOOK AREA AFTER 10 PM...THEN OVERSPREADING THE REMAINDER OF THE OUTLOOK AREA NORTHWEST TO SOUTHEAST OVERNIGHT. DISCUSSION: A STRONG UPPER LEVEL DISTURBANCE WILL SLIDE SOUTHEAST INTO THE REGION TONIGHT AND INTERACT WITH A STALLED FRONTAL BOUNDARY TO PRODUCE SHOWERS AND THUNDERSTORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AS INSTABILITY WILL BE LIMITED. A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF PENNIES. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH EARLY AFTERNOON TUESDAY...ESPECIALLY SOUTH OF INTERSTATE 44. SOME OF THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL AND SMALL HAIL. NO SIGNIFICANT WEATHER IS EXPECTED DURING THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF SAW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 PM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1129 PM WACO MO .88 INCH HAIL
07/21/03 JASPER REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 AM CDT TUE JUL 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1226 AM (UMN)MONETT MO .88 INCH HAIL
07/22/03 BARRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 06:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372539.